Iowa, 2022Flooding in Iowa, July 8 to 15, 2022
July 8 to 15, 2022 · NWS FSD · 4 events in 2 counties and zones
An area of 1 to 2 inches of rainfall occurred across the headwaters of the Little Sioux River on July 5 and resulted in a brief period of minor to locally moderate flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of 1 to 2 inches of rainfall occurred across the headwaters of the Little Sioux River on July 5 and resulted in a brief period of minor to locally moderate flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 8, 5:12 AM CST, 48 minutes earlier.
Area forecast discussion, Jul 8, 5:12 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
612 AM CDT Fri Jul 8 2022
.SHORT TERM...(Today and Tonight)
Issued at 351 AM CDT Fri Jul 8 2022
Will continue to see isolated to scattered showers east of
Interstate 29 into mid morning as a shortwave continues to track
across the area. Should see this activity wane later in the morning
into the early afternoon, though CAMs do suggest some possible
redevelopment generally east of Interstate 29 in the afternoon with
instability across the area. Do not expect severe storms however,
with a very weak midlevel flow and bulk shear of less than 20 kts.
Highs will once again be in the 80s - with a touch of humidity as
dewpoints will be running in the mid to upper 60s.
Any isolated showers/thunderstorms will end by this evening as upper
level ridging begins to shift eastward into the region. As surface
high pressure drops into the Upper Mississippi Valley overnight, our
winds will become light southeasterly, and some guidance would
suggest possible patchy fog development late tonight. Lows will be
in the mid to upper 60s.
.LONG TERM...(Saturday through Thursday)
Issued at 351 AM CDT Fri Jul 8 2022
Upper level ridging continues to build into the region on Saturday,
and this should preclude any thunderstorm activity during the day.
Associated with the ridging, it will be a warmer day as 850 mb
temperatures climb to the upper teens to lower 20s C from east to
west across the area. This will play out to highs in the mid 80s to
mid 90s, and with dewpoints in the upper 60s to lower 70s, the
afternoon heat index will approach 100 through south central SD.
It will become breezy on Saturday afternoon, especially west of
Interstate 29 as the surface gradient tightens in response to a
deepening surface trough over the western High Plains. A couple
models - most notably the GFS and CMC - want to develop isolated
convection over parts of our area on Saturday night as a shortwave
rounds the upper level ridge, tracking through ND overnight. If this
would occur it appears that the focus would be through the Highway
14 corridor closer to the nose of a strengthening low level jet
oriented through central/eastern SD. Do not think the severe
potential is overly impressive at this point with waning instability
at night and a still relatively weak midlevel flow.
As has been advertised, Sunday will be the hottest day of the next
several with NAEFS ensembles indicating 850 mb temperatures in the
90th percentile with respect to climatology. With highs in the 90s
to lower 100s and dewpoints in the upper 60s to lower 70s, afternoon
heat indices will push into the 100 to 105 degree range for much of
our western CWA, and there is a high probability of some sort of
heat headline on that day. A frontal boundary then pushes across the
area by the late afternoon and evening, and this will bring our next
best chance of storms. There will be a risk of severe storms - with
support from CIPS analog probabilities - with increasing midlevel
flow, steep midlevel lapse rates, and plenty of instability and
shear during that time frame.
There will then be a return to a quieter weather pattern for the
beginning and middle of next week as a northwesterly upper level
flow develops over the region through the period. This will bring a
return of near normal temperatures. Toward the end of next week, an
upper level ridge begins to build back into the region - resulting
in warming temperatures and a slightly higher risk of thunderstorms.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 606 AM CDT Fri Jul 8 2022
A broad area of MVFR/IFR stratus focused through the MO River
corridor, including KSUX, will slowly lift by late morning. Light
showers east of Interstate 29 will diminish by mid morning, though
redevelopment is possible by afternoon. Light northeasterly winds
will transition to east/southeasterly tonight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Jul 8, 3:58 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
458 AM CDT Fri Jul 8 2022
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-091000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
458 AM CDT Fri Jul 8 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated thunderstorms will be possible north of Interstate 90 on
Saturday night, with a small risk of a strong to severe storm. There
will be a bigger threat of severe storms across the area on Sunday
afternoon and evening.
Temperatures will warm through the weekend, with afternoon heat
indices of 95 to 105 possible on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Dickinson
- When
- July 8, 6:00 AM CST to July 15, 7:00 AM CST
- Where
- Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.410, -95.270
Heavy rainfall of 1 to 2 inches across Dickinson County on July 5 brought a rapid rise to the Little Sioux River near Milford (gage site MIFI4), with a crest into moderate flooding at 2.93 feet above flood stage on July 12. A significant amount of rural land was flooded.
Flood, Clay
- When
- July 8, 6:00 AM CST to July 15, 7:00 AM CST
- Where
- Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.255, -95.265
Heavy rainfall of 1 to 2 inches across Dickinson County on July 5 brought a rapid rise to the Little Sioux River near Milford (gage site MIFI4), with a crest into moderate flooding at 2.93 feet above flood stage on July 12. A significant amount of rural land was flooded.
Flood, Dickinson
- When
- July 9, 10:00 AM CST to July 13, 2:00 AM CST
- Where
- Dickinson County, 5.02 mi NNW of Montgomery to 4.32 mi SE of Lake Park
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.501, -95.221
Rainfall from 1 to 2 inches fell across Dickinson County on July 5, which resulted in minor flooding of the Little Sioux River near Montgomery (gage site MLSI4) and a crest at 0.92 feet above flood stage on July 11. A significant amount of rural land was flooded, and water encroached on 170th Avenue north of Iowa Highway 9.
Flood, Clay
- When
- July 10, 8:00 AM CST to July 14, 4:00 AM CST
- Where
- Clay County, 0.78 mi WNW of Fostoria to 2.76 mi W of Fostoria
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.255, -95.184
Rainfall from 1 to 2 inches fell across Dickinson and northern Clay Counties on July 5, which resulted in minor flooding of the Little Sioux River near Spencer/Highway 18 (gage site SPII4) and a crest at 0.81 feet above flood stage on July 13. Some agricultural and pasture land was flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 8 to 13, 202255 deaths · 37 events
- Heat in Arizona, July 8 to 9, 20222 deaths · 1 event
- Rip Current in Florida, July 8, 20221 death · 1 event
- Rip Current in Florida, July 8, 20221 death · 1 event
- Damaging Winds in Georgia, July 8, 2022$27,000 · 55 kt wind · 30 events
- Dust Devil in Nevada, July 8, 20226 injured · 1 event
- Damaging Winds in Illinois, July 8, 20221 injured · $51,000 · 65 kt wind · 6 events
- Damaging Winds in Missouri, July 8, 2022$90,000 · 70 kt wind · 2 events
- Damaging Winds in Missouri, July 8, 2022$75,000 · 61 kt wind · 4 events
- Hail and Damaging Wind in South Carolina, July 8, 2022$75,000 · 70 kt wind · 2 events
- Flash Flood and Damaging Winds in Kentucky, July 8 to 9, 2022$50,000 · 56 kt wind · 10 events
- Heat in Texas, July 8 to 12, 202226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047999, 1048000, 1047998, 1048001.